Virginia, 2017Hail and Damaging Winds in Virginia, July 8, 2017
July 8, 2017 · NWS RNK · 8 events in 3 counties and zones
An unusually strong cold front moved across the central Appalachians on July 8th, aiding to trigger a few severe thunderstorms across the Southside of Virginia. Strong afternoon heating ahead of the front promoted surface-based CAPE values in the 1000-1500 J/Kg range, while deep moisture across the mid-Atlantic aided in producing water-loaded downdrafts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually strong cold front moved across the central Appalachians on July 8th, aiding to trigger a few severe thunderstorms across the Southside of Virginia. Strong afternoon heating ahead of the front promoted surface-based CAPE values in the 1000-1500 J/Kg range, while deep moisture across the mid-Atlantic aided in producing water-loaded downdrafts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 1:35 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 8, 1:35 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
235 PM EDT Sat Jul 8 2017
.SYNOPSIS...
A cold front will travel southeast across our region this
evening into tonight. Behind the front, expect cooler
temperatures and dry weather for tonight and Sunday. Mainly dry
weather is anticipated again Monday followed by a gradual
warming and moistening trend.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 235 PM EDT Saturday...
An upper level trough will deepen across the Ohio Valley this
afternoon into Sunday. In response to the deepening upper level
trough, a cold front will travel east across our region this
afternoon into tonight, then it stalls Sunday along the Carolina
Coast. Moisture is expected to pool along the front resulting
scattered showers and thunderstorms this afternoon into this
evening. Storms will develop over the higher terrain and spread
eastward into the Piedmont. Shaped the evening into tonight ISC
pops towards a blend of HRRR and NAM. The SPC mesoscale
analysis showed deep layer moisture flux convergence along the
southern Blue ridge mountains. LIs at 18z were minus 2 to minus
4 and SBcapes were 1000 to 1500 j/kg across southern portions of
the forecast area. The SPC Day One convective outlook
highlights a marginal to slight risk across a large portion of
the forecast area. The slight risk is in the south from Darby in
Wilkes to MTV in Henry to Drakes Branch in Charlotte county.
The main threat is for stronger thunderstorms capable of
producing damaging wind gusts through the evening hours.
Behind the front, advection of cooler temperatures and drier air is
anticipated tonight. Added some patchy fog in the Greenbrier Valley
late tonight into Sunday morning. Low temperatures tonight will
range from the lower 50s in the mountains to the mid 60s in the
Piedmont. Noticeably less humid Sunday as a 500 mb longwave trough
digs into the mid-Atlantic and central Appalachians. To the
southeast, little to no significant effects expected from stalled
remnant frontal zone in the eastern Carolinas. Any early-morning
stratus or fog erodes quickly by mid Sunday morning. Plenty of
sunshine is welcomed for Sunday afternoon with high temperatures
from the lower 70s in the northwest mountains to the upper 80s in
the Piedmont.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 235 PM EDT Saturday...
Surface high pressure will be centered over the Mid Atlantic region
on Sunday night through Monday night. Moisture will be limited
during this time frame with surface dew points in the 50s and
precipitable water values between 0.5 and 0.75 inches. This high
fades and southwest low level winds around subtropical high take
over on Tuesday, increasing moisture across the area. Chance for
showers and thunderstorms remains confined north of I-64 and south
of I-40.
Stayed at or just below bias corrected MOS guidance for lows on
Sunday night, especially along the ridge in southeast West
Virginia and in the elevated valleys like Burkes Garden and
Mountain Lake.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
As of 1245 PM EDT Saturday...
More zonal pattern Tuesday night through Thursday at 500 MB
with the upper ridge across the southern half of the country.
Heights over the Mid Atlantic region rise to just over 590 dm by
Tuesday. 500 MB flow amplifies by next weekend with a strong
ridge again over the west and trofing in the east. Hot air mass
in the west builds east at the beginning of the week, reaching
southeast West Virginia, southwest Virginia and northwest North
Carolina on Tuesday. Models suggest enough synoptic support on
Friday for a more organized threat of showers and thunderstorms.
Not out of the question for a convective complex to impact the
region at some point next week as clusters of showers and
thunderstorms move along a front that will extend from the mid
Mississippi Valley to the Carolinas by Saturday morning.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 134 PM EDT Saturday...
Surface cold front will pass through the Mid-Atlantic Region
this afternoon into tonight with a wind shift from southwest to
northwest. Scattered MVFR convection will take place primarily
ahead of the front this afternoon into tonight. Showers and
thunderstorms will advance south and east into the piedmont of
NC and far eastern VA. The taf site with the best chance for a
thunderstorm is KDAN. Decided to add mention in taf because
storm could contain gusty winds. Kept VCTS in most taf locations
ahead of the front.
Cooler dryer air will move into the region tonight and Sunday
promoting VFR. Models suggest some potential for IFR fog in the
mountain valleys tonight. There is enough wind to hint fog
development. Elected to add mention of MVFR fog in KLWB where
the opportunity is greatest a few hours early Sunday. VFR
conditions will continue Sunday afternoon.
High confidence in ceilings, visibilities and winds during the
taf period.
Extended Aviation Discussion...
A dry airmass will infiltrate the Mid-Atlantic region for the
latter half of the weekend as dry High Pressure builds across
the forecast area from the northwest. This will result in VFR
conditions Sunday night and Monday. Moisture will make a return
by the middle of the week with MVFR showers/storms and
potential for late night fog returning for Tuesday-Thursday.
The unsettled weather could hold on into the weekend.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...KK
NEAR TERM...KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM
Hazardous weather outlook, Jul 8, 2:18 PM EST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
318 PM EDT Sat Jul 8 2017
NCZ003>006-019-020-VAZ032-043-044-058-059-091200-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Halifax-Charlotte-
318 PM EDT Sat Jul 8 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.
.DAY ONE...This afternoon and tonight.
There is a slight risk for severe storms this afternoon and evening.
The main threat is damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat index values will be near 100 degrees Wednesday afternoon.
Otherwise there is a low probability for widespread hazardous
weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ007-009>018-022-023-033>035-045>047-WVZ042-091200-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Roanoke-Botetourt-Franklin-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Mercer-
318 PM EDT Sat Jul 8 2017
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk for strong to severe storms in southern
Virginia and northern North Carolina this afternoon and evening. The
main threat is isolated strong to damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-024-WVZ043-044-507-508-091200-
Alleghany VA-Bath-Rockbridge-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
318 PM EDT Sat Jul 8 2017
This Hazardous Weather Outlook is for west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 8, 2:07 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
307 PM EDT SAT JUL 8 2017
VAZ009-081930-
Smyth-
307 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SMYTH COUNTY...
At 307 PM EDT, a strong thunderstorm was located over Chilhowie,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Chilhowie...
Thomas Bridge...
Adwolf...
and Quarry.
LAT...LON 3689 8172 3681 8145 3668 8164 3679 8170
3684 8175
TIME...MOT...LOC 1907Z 302DEG 19KT 3683 8169
DSSpecial weather statement, Jul 8, 3:02 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
402 PM EDT SAT JUL 8 2017
VAZ044-058-082030-
Halifax-Pittsylvania-
402 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA AND
WEST CENTRAL HALIFAX COUNTIES...
At 402 PM EDT, a strong thunderstorm was located over Chalk Level,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Chatham...
Mt Airy...
Ingram...
Java...
and Leda.
LAT...LON 3685 7944 3697 7924 3692 7896 3670 7920
TIME...MOT...LOC 2002Z 289DEG 21KT 3687 7927
DS
Special weather statement, Jul 8, 3:33 PM EST, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT SAT JUL 8 2017
VAZ058-082100-
Halifax-
433 PM EDT SAT JUL 8 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HALIFAX COUNTY...
At 432 PM EDT, a strong thunderstorm was located over Leda, moving
east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Nathalie...
Mt Laurel...
Leda...
and Crystal Hill.
If you are on or near Banister Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3683 7913 3693 7911 3695 7875 3676 7876
TIME...MOT...LOC 2032Z 275DEG 28KT 3687 7906
DS
Thunderstorm Wind, Halifax
- When
- July 8, 3:38 PM EST to 3:43 PM EST
- Where
- Halifax County, 1.83 mi S of Alchie to 0.34 mi WNW of Liberty
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 36.874, -79.015
Multiple trees were blown down by thunderstorm winds along Highway 501, with another blown down on Lower Liberty Road.
Thunderstorm Wind, Halifax
- When
- July 8, 4:06 PM EST
- Where
- Halifax County, 0.55 mi S of Clarkton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.972, -78.879
A tree was blown down by thunderstorm winds along Clarkton Road.
Thunderstorm Wind, Charlotte
- When
- July 8, 4:36 PM EST
- Where
- Charlotte County, 0.2 mi SSW of Cullen to 0.37 mi SSE of Cullen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.117, -78.652
One tree was blown down by thunderstorm winds along Thomas Jefferson Highway and two trees were blown down on Virginian Road.
Thunderstorm Wind, Pittsylvania
- When
- July 8, 5:24 PM EST
- Where
- Pittsylvania County, 2.85 mi SSW of Sutherlin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.583, -79.222
One tree was blown down by thunderstorm winds along Pounds Road.
Thunderstorm Wind, Halifax
- When
- July 8, 5:24 PM EST
- Where
- Halifax County, 3.28 mi SW of Barksdale to 3.24 mi SSW of Barksdale
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.582, -79.206
Numerous trees were blown down by thunderstorm winds along Route 58.
Thunderstorm Wind, Halifax
- When
- July 8, 5:35 PM EST
- Where
- Halifax County, 0.72 mi WNW of Turbeville to 0.4 mi WNW of Turbeville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 36.624, -79.042
Thunderstorm winds blew down numerous trees in a swath near the intersection of Philpott Road and Turbeville Road.
Hail, Halifax
- When
- July 8, 5:51 PM EST to 6:00 PM EST
- Where
- Halifax County, 1.71 mi SW of Mayo
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.550, -78.899
Thunderstorm Wind, Halifax
- When
- July 8, 5:51 PM EST
- Where
- Halifax County, 1.71 mi SW of Mayo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Public
- Coordinates
- 36.550, -78.899
Two tree tops and three wrist-size limbs were blown down by thunderstorm winds in 10200 block of Huell Matthews Highway.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Hail in Texas, July 8 to 9, 20171 death · $95,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Nebraska, July 8, 2017$2.5 million · 2.75 in hail · 4 events
- Hail and Damaging Winds in New York, July 8, 2017$117,000 · 1.75 in hail · 8 events
- Damaging Winds in Vermont, July 8, 2017$134,000 · 60 kt wind · 5 events
- Damaging Winds in New York, July 8, 2017$95,000 · 55 kt wind · 6 events
- Damaging Wind and Lightning Strike in Arizona, July 8, 2017$50,000 · 2 events
- Hail and Damaging Winds in Texas, July 8, 2017$30,000 · 1 in hail · 9 events
- Lightning Strike in Florida, July 8, 20173 injured · 1 event
- Hail and Damaging Winds in North Carolina, July 8, 2017$17,000 · 1 in hail · 12 events
- Strong Wind in Arkansas, July 8, 2017$25,000 · 1 event
- Damaging Winds in New Hampshire, July 8, 201750 kt wind · 15 events
- Flash Flood and Hail in North Carolina, July 8, 2017$6,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700178, 700166, 700179, 700175, 700177, 700171, 700167, 700169.